Alert archive / Virginia / Wind Advisories in 2010

Wind Advisory 15, NWS Blacksburg, VA

October 20, 201022 counties in Virginia; 5 counties in North Carolina

NWS Blacksburg, VA issued this wind advisory at Oct 20, 2010, 3:36 PM EDT for 22 counties in Virginia; 5 counties in North Carolina. It took effect at Oct 21, 2010, 8:00 AM EDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Oct 20, 2010, 3:36 PM EDT (19:36 UTC)
In effect from
Oct 21, 2010, 8:00 AM EDT
Expired
Oct 21, 2010, 4:04 PM EDT
In force
8 hr
Issued by
NWS Blacksburg, VA
All 27 counties

Alleghany County, NC, Ashe County, NC, Surry County, NC, Watauga County, NC, Wilkes County, NC, Alleghany County, VA, Amherst County, VA, Bath County, VA, Bedford County, VA, Botetourt County, VA, Carroll County, VA, City of Buena Vista, VA, City of Covington, VA, City of Galax, VA, City of Lexington, VA, City of Radford, VA, City of Roanoke, VA, City of Salem, VA, Craig County, VA, Floyd County, VA, Franklin County, VA, Grayson County, VA, Montgomery County, VA, Patrick County, VA, Pulaski County, VA, Roanoke County, VA, Rockbridge County, VA

The radar

The Roanoke radar (KFCX), 12 km from the middle of the area, began a volume at 19:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 7.6 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2010-10-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2010-10-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -40 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
500 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-40 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

517 
WWUS71 KRNK 201936
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
336 PM EDT WED OCT 20 2010

...STRONG GUSTY WINDS EXPECTED THURSDAY...

.A COLD FRONT PASSING THROUGH THE AREA ON THURSDAY WILL LEAD IN
MUCH DRIER AIR AND WINDS.

NCZ001>003-018-019-VAZ013>020-022>024-032>035-211000-
/O.NEW.KRNK.WI.Y.0015.101021T1200Z-101021T2200Z/
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-
ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...DOBSON...
BOONE...WILKESBORO...PULASKI...RADFORD...BLACKSBURG...
INDEPENDENCE...WHITETOP...TROUTDALE...VOLNEY...GALAX...FLOYD...
NEW CASTLE...CLIFTON FORGE...COVINGTON...HOT SPRINGS...ROANOKE...
SALEM...FINCASTLE...LEXINGTON...BUENA VISTA...STUART...
ROCKY MOUNT...BEDFORD...AMHERST
336 PM EDT WED OCT 20 2010

...WIND ADVISORY IN EFFECT FROM 8 AM TO 6 PM EDT THURSDAY...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 8 AM TO 6 PM EDT THURSDAY. 


* THE WIND WILL BE FROM THE WEST TO NORTHWEST AT 15 TO 30 MPH.
  WIND GUSTS WILL BE 25 TO 45 MPH...ESPECIALLY ALONG AND EAST OF
  THE BLUE RIDGE.

* THE WIND WILL INCREASE ALONG THE RIDGES OVERNIGHT. BY LATE
  THURSDAY MORNING WINDS AND WILL BECOME STRONG AND GUSTY ACROSS
  THE AREA.

* IMPACTS...UNSECURE OBJECTS WILL BE BLOWN AROUND BY THE WINDS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
5 follow-up statements
339 
WWUS71 KRNK 201950 CCA
NPWRNK

URGENT - WEATHER MESSAGE...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
336 PM EDT WED OCT 20 2010

...STRONG GUSTY WINDS EXPECTED THURSDAY...

.A COLD FRONT PASSING THROUGH THE AREA ON THURSDAY WILL LEAD IN
MUCH DRIER AIR AND WINDS.

NCZ001>003-018-019-VAZ013>020-022>024-032>035-211000-
/O.COR.KRNK.WI.Y.0015.101021T1200Z-101021T2200Z/
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-
ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...DOBSON...
BOONE...WILKESBORO...PULASKI...RADFORD...BLACKSBURG...
INDEPENDENCE...WHITETOP...TROUTDALE...VOLNEY...GALAX...FLOYD...
NEW CASTLE...CLIFTON FORGE...COVINGTON...HOT SPRINGS...ROANOKE...
SALEM...FINCASTLE...LEXINGTON...BUENA VISTA...STUART...
ROCKY MOUNT...BEDFORD...AMHERST
336 PM EDT WED OCT 20 2010

...WIND ADVISORY IN EFFECT FROM 8 AM TO 6 PM EDT THURSDAY...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 8 AM TO 6 PM EDT THURSDAY.


* THE WIND WILL BE FROM THE WEST TO NORTHWEST AT 15 TO 30 MPH.
  WIND GUSTS WILL BE 25 TO 45 MPH...ESPECIALLY ALONG AND EAST OF
  THE BLUE RIDGE.

* THE WIND WILL INCREASE ALONG THE RIDGES OVERNIGHT. BY LATE
  THURSDAY MORNING WINDS WILL BECOME STRONG AND GUSTY ACROSS THE
  AREA.

* IMPACTS...UNSECURE OBJECTS WILL BE BLOWN AROUND BY THE WINDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
780 
WWUS71 KRNK 210533
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
133 AM EDT THU OCT 21 2010

...DENSE FOG EAST OF THE BLUE RIDGE EARLY THIS MORNING...
...STRONG GUSTY WINDS DEVELOPING AFTER SUNRISE THURSDAY...

.MOIST STABLE CONDITIONS EAST OF THE MOUNTAINS HAS RESULTED IN
AREA OF DENSE FOG. THIS FOG WILL LIKELY PERSIST UNTIL STRONGER
WINDS ARRIVE AFTER SUNRISE THURSDAY. A STRONG COLD FRONT OVER
THE OHIO VALLEY WILL PASS THROUGH THE MID ATLANTIC REGION
DURING THE DAY THURSDAY...LEADING TO MUCH DRIER AND BREEZY
CONDITIONS.

VAZ033>035-211345-
/O.NEW.KRNK.FG.Y.0007.101021T0700Z-101021T1200Z/
/O.CON.KRNK.WI.Y.0015.101021T1200Z-101021T2200Z/
FRANKLIN-BEDFORD-AMHERST-
INCLUDING THE CITIES OF...ROCKY MOUNT...BEDFORD...AMHERST
133 AM EDT THU OCT 21 2010

...DENSE FOG ADVISORY IN EFFECT UNTIL 8 AM EDT THIS MORNING...
...WIND ADVISORY REMAINS IN EFFECT FROM 8 AM THIS MORNING TO 6 PM
EDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A DENSE FOG
ADVISORY...WHICH IS IN EFFECT UNTIL 8 AM EDT THIS MORNING. A WIND
ADVISORY REMAINS IN EFFECT FROM 8 AM THIS MORNING TO 6 PM EDT
THIS EVENING. 

*  AREAS OF DENSE FOG EARLY THIS MORNING WILL RESTRICT
   VISIBILITIES TO A QUARTER MILE OR LESS. THIS FOG WILL PERSIST
   UNTIL STRONGER WINDS ARRIVE THURSDAY MORNING. THE WIND WILL BE
   FROM THE WEST TO NORTHWEST AT 15 TO 30 MPH. WIND GUSTS WILL BE
   25 TO 45 MPH...ESPECIALLY ALONG AND EAST OF THE BLUE RIDGE.

* THE WIND WILL INCREASE ALONG THE RIDGES OVERNIGHT...BUT THE LOWER
  ELEVATIONS WILL REMAIN STABLE WITH AREAS OF DENSE FOG. BY
  LATE THURSDAY MORNING WINDS WILL BECOME STRONG AND GUSTY ACROSS
  THE AREA.  THE FOG WILL DISSIPATE SHORTLY AFTER DAYBREAK.

* FOG WILL MAKE IT HARD TO SEE VEHICLES AND OBJECTS IN FRONT OF
  YOU IF YOU ARE DRIVING. ONCE THE WINDS INCREASE...UN-SECURE
  OBJECTS WILL BE BLOWN AROUND BY THE WINDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

A DENSE FOG ADVISORY MEANS VISIBILITIES WILL FREQUENTLY BE
REDUCED TO LESS THAN ONE QUARTER MILE. IF DRIVING...SLOW DOWN...
USE YOUR HEADLIGHTS...AND LEAVE PLENTY OF DISTANCE AHEAD OF YOU.

&&

$$

NCZ004>006-VAZ043>047-058-059-211200-
/O.NEW.KRNK.FG.Y.0007.101021T0700Z-101021T1200Z/
STOKES-ROCKINGHAM-CASWELL-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-
BUCKINGHAM-HALIFAX-CHARLOTTE-
INCLUDING THE CITIES OF...DANBURY...EDEN...MARTINSVILLE...
DANVILLE...LYNCHBURG...APPOMATTOX...SOUTH BOSTON...KEYSVILLE
133 AM EDT THU OCT 21 2010

...DENSE FOG ADVISORY IN EFFECT UNTIL 8 AM EDT THIS MORNING...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A DENSE FOG
ADVISORY...WHICH IS IN EFFECT UNTIL 8 AM EDT THIS MORNING. 



* AREAS OF DENSE FOG EARLY THIS MORNING WILL RESTRICT VISIBILITIES
  TO A QUARTER MILE OR LESS. THIS FOG WILL PERSIST UNTIL STRONGER
  WINDS ARRIVE THURSDAY MORNING.

* THE FOG IS EXPECTED TO PERSIST UNTIL JUST AFTER DAYBREAK. WINDS
  SHOULD QUICKLY DISPERSE THE FOG AFTER 8:00 AM.

* IF YOU ARE DRIVING...THE DENSE FOG WILL MAKE IT HARD TO SEE
  VEHICLES AND OBJECTS IN FRONT OF YOU. PLEASE USE EXTREME
  CAUTION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A DENSE FOG ADVISORY MEANS VISIBILITIES WILL FREQUENTLY BE
REDUCED TO LESS THAN ONE QUARTER MILE. IF DRIVING...SLOW DOWN...
USE YOUR HEADLIGHTS...AND LEAVE PLENTY OF DISTANCE AHEAD OF YOU.

&&

$$

NCZ001>003-018-019-VAZ013>020-022>024-032-211345-
/O.CON.KRNK.WI.Y.0015.101021T1200Z-101021T2200Z/
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-
ROCKBRIDGE-PATRICK-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...DOBSON...
BOONE...WILKESBORO...PULASKI...RADFORD...BLACKSBURG...
INDEPENDENCE...WHITETOP...TROUTDALE...VOLNEY...GALAX...FLOYD...
NEW CASTLE...CLIFTON FORGE...COVINGTON...HOT SPRINGS...ROANOKE...
SALEM...FINCASTLE...LEXINGTON...BUENA VISTA...STUART
133 AM EDT THU OCT 21 2010

...WIND ADVISORY REMAINS IN EFFECT FROM 8 AM THIS MORNING TO 6 PM
EDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT FROM 8 AM THIS MORNING TO 6 PM
EDT THIS EVENING. 

* THE WIND WILL BE FROM THE WEST TO NORTHWEST AT 15 TO 30 MPH. 
  WIND GUSTS WILL BE 25 TO 45 MPH...ESPECIALLY ALONG AND EAST OF 
  THE BLUE RIDGE. 

* THE WIND WILL INCREASE ALONG THE RIDGES OVERNIGHT. BY LATE 
  THURSDAY MORNING WINDS WILL BECOME STRONG AND GUSTY ACROSS THE 
  AREA. 

* UN-SECURE OBJECTS WILL BE BLOWN AROUND BY THE WINDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
11
646 
WWUS71 KRNK 211100
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
700 AM EDT THU OCT 21 2010

...STRONG GUSTY WINDS TODAY...

.A STRONG COLD FRONT OVER THE OHIO VALLEY WILL PASS THROUGH THE
MID ATLANTIC REGION TODAY...LEADING TO MUCH DRIER AND BREEZY
CONDITIONS.

VAZ033>035-211900-
/O.CAN.KRNK.FG.Y.0007.000000T0000Z-101021T1200Z/
/O.CON.KRNK.WI.Y.0015.101021T1200Z-101021T2200Z/
FRANKLIN-BEDFORD-AMHERST-
INCLUDING THE CITIES OF...ROCKY MOUNT...BEDFORD...AMHERST
700 AM EDT THU OCT 21 2010

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM EDT THIS EVENING...
...DENSE FOG ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS CANCELLED THE
DENSE FOG ADVISORY. A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM
EDT THIS EVENING. 


* WINDS TODAY WILL BE FROM THE WEST TO NORTHWEST AT 15 TO 30 MPH. WIND
  GUSTS WILL BE 25 TO 45 MPH...ESPECIALLY ALONG AND EAST OF THE
  BLUE RIDGE.

* THE WIND WILL BE THE STRONGEST IN THE HIGHER ELEVATIONS...
  ESPECIALLY ALONG THE BLUE RIDGE PARKWAY.

* UN- SECURE OBJECTS WILL BE BLOWN AROUND BY THE WINDS.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

NCZ004>006-VAZ043>047-058-059-211200-
/O.CAN.KRNK.FG.Y.0007.000000T0000Z-101021T1200Z/
STOKES-ROCKINGHAM-CASWELL-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-
BUCKINGHAM-HALIFAX-CHARLOTTE-
INCLUDING THE CITIES OF...DANBURY...EDEN...MARTINSVILLE...
DANVILLE...LYNCHBURG...APPOMATTOX...SOUTH BOSTON...KEYSVILLE
700 AM EDT THU OCT 21 2010

...DENSE FOG ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS CANCELLED THE
DENSE FOG ADVISORY. 

WINDS ARE BEGINNING TO INCREASE HELPING TO DISPERSE THE FOG.

$$

NCZ001>003-018-019-VAZ013>020-022>024-032-211900-
/O.CON.KRNK.WI.Y.0015.101021T1200Z-101021T2200Z/
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-
ROCKBRIDGE-PATRICK-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...DOBSON...
BOONE...WILKESBORO...PULASKI...RADFORD...BLACKSBURG...
INDEPENDENCE...WHITETOP...TROUTDALE...VOLNEY...GALAX...FLOYD...
NEW CASTLE...CLIFTON FORGE...COVINGTON...HOT SPRINGS...ROANOKE...
SALEM...FINCASTLE...LEXINGTON...BUENA VISTA...STUART
700 AM EDT THU OCT 21 2010

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM EDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM EDT THIS EVENING. 

* THE WIND WILL BE FROM THE WEST TO NORTHWEST AT 15 TO 30 MPH. 
  WIND GUSTS WILL BE 25 TO 45 MPH...ESPECIALLY ALONG AND EAST OF 
  THE BLUE RIDGE. 

* THE WIND WILL BE THE STRONGEST IN THE HIGHER  ELEVATIONS...
  ESPECIALLY ALONG THE RIDGE CRESTS.

* UN-SECURE OBJECTS WILL BE BLOWN AROUND BY THE WINDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

11
602 
WWUS71 KRNK 211608
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
1208 PM EDT THU OCT 21 2010

...STRONG GUSTY WINDS TODAY...

.A STRONG COLD FRONT WILL PASS THROUGH THE MID ATLANTIC REGION
BY EARLY AFTERNOON...LEADING TO MUCH DRIER AND BREEZY CONDITIONS.

NCZ001>003-018-019-VAZ013>020-022>024-032>035-212200-
/O.CON.KRNK.WI.Y.0015.000000T0000Z-101021T2200Z/
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-
ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...DOBSON...
BOONE...WILKESBORO...PULASKI...RADFORD...BLACKSBURG...
INDEPENDENCE...WHITETOP...TROUTDALE...VOLNEY...GALAX...FLOYD...
NEW CASTLE...CLIFTON FORGE...COVINGTON...HOT SPRINGS...ROANOKE...
SALEM...FINCASTLE...LEXINGTON...BUENA VISTA...STUART...
ROCKY MOUNT...BEDFORD...AMHERST
1208 PM EDT THU OCT 21 2010

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM EDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM EDT THIS EVENING. 

* THE WIND WILL BE FROM THE WEST TO NORTHWEST AT 15 TO 25 MPH.
  WIND GUSTS WILL BE 25 TO 45 MPH...ESPECIALLY ALONG THE BLUE
  RIDGE.

* THE WIND WILL BE THE STRONGEST IN THE HIGHER ELEVATIONS... 
  ESPECIALLY ALONG THE RIDGE CRESTS. 

* UN-SECURE OBJECTS WILL BE BLOWN AROUND BY THE WINDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
498 
WWUS71 KRNK 212004
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
404 PM EDT THU OCT 21 2010

...GUSTY WINDS GRADUALLY DIMINISHING INTO THIS EVENING...

.COLDER HIGH PRESSURE OVER THE UPPER MISSISSIPPI VALLEY WILL BUILD 
RAPIDLY EASTWARD TONIGHT AND INTO THE SOUTHERN AND CENTRAL 
APPALACHIANS FRIDAY. STRONG WIND GUSTS WILL CONTINUE INTO EARLY
EVENING...THEN RAPIDLY DECREASE OVERNIGHT. 

VAZ020-220415-
/O.CAN.KRNK.WI.Y.0015.000000T0000Z-101021T2200Z/
/O.NEW.KRNK.FZ.W.0006.101022T0600Z-101022T1300Z/
BATH-
INCLUDING THE CITY OF...HOT SPRINGS
404 PM EDT THU OCT 21 2010

...FREEZE WARNING IN EFFECT FROM 2 AM TO 9 AM EDT FRIDAY...
...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 2 AM TO 9 AM EDT FRIDAY. THE
WIND ADVISORY HAS BEEN CANCELLED. 


* THE WIND WILL BE FROM THE WEST TO NORTHWEST AT 15 TO 25 MPH
  THIS EVENING. WIND GUSTS WILL BE 30 TO 40 MPH INTO EARLY
  EVENING...WHICH IS BELOW THE WIND ADVISORY CRITERIA. WIND GUSTS
  WILL RAPIDLY DECREASE OVERNIGHT.

* THE WIND WILL BE THE STRONGEST IN THE HIGHER ELEVATIONS... 
  ESPECIALLY ALONG THE RIDGE CRESTS. 

* TEMPERATURES WILL DROP TO AROUND FREEZING FOR A SEVERAL HOURS
  EARLY FRIDAY MORNING...AND MAY DROP INTO THE UPPER 20S IN HIGHER
  ELEVATIONS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

VAZ019-220415-
/O.CAN.KRNK.WI.Y.0015.000000T0000Z-101021T2200Z/
/O.NEW.KRNK.FR.Y.0006.101022T0600Z-101022T1300Z/
ALLEGHANY VA-
INCLUDING THE CITIES OF...CLIFTON FORGE...COVINGTON
404 PM EDT THU OCT 21 2010

...FROST ADVISORY IN EFFECT FROM 2 AM TO 9 AM EDT FRIDAY...
...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 2 AM TO 9 AM EDT FRIDAY. THE
WIND ADVISORY HAS BEEN CANCELLED. 

* THE WIND WILL BE FROM THE WEST TO NORTHWEST AT 15 TO 25 MPH
  THIS EVENING. WIND GUSTS WILL BE 30 TO 40 MPH INTO EARLY
  EVENING...WHICH IS BELOW THE WIND ADVISORY CRITERIA. WIND GUSTS
  WILL RAPIDLY DECREASE OVERNIGHT.

* THE WIND WILL BE THE STRONGEST IN THE HIGHER ELEVATIONS... 
  ESPECIALLY ALONG THE RIDGE CRESTS. 

* TEMPERATURES WILL DROP INTO THE MID 30S FOR A SEVERAL HOURS
  EARLY FRIDAY MORNING...AND FROST WILL LIKELY DEVELOP IN VALLEYS
  AND OTHER SHELTERED AREAS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

NCZ001>003-018-019-VAZ013>018-022>024-032>035-212115-
/O.CAN.KRNK.WI.Y.0015.000000T0000Z-101021T2200Z/
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-
BEDFORD-AMHERST-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...DOBSON...
BOONE...WILKESBORO...PULASKI...RADFORD...BLACKSBURG...
INDEPENDENCE...WHITETOP...TROUTDALE...VOLNEY...GALAX...FLOYD...
NEW CASTLE...ROANOKE...SALEM...FINCASTLE...LEXINGTON...
BUENA VISTA...STUART...ROCKY MOUNT...BEDFORD...AMHERST
404 PM EDT THU OCT 21 2010

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS CANCELLED THE WIND
ADVISORY. 

* THE WIND WILL BE FROM THE WEST TO NORTHWEST AT 15 TO 25 MPH
  THIS EVENING. WIND GUSTS WILL BE 30 TO 40 MPH INTO EARLY
  EVENING...WHICH IS BELOW THE WIND ADVISORY CRITERIA. WIND GUSTS
  WILL RAPIDLY DECREASE OVERNIGHT.

* THE WIND WILL BE THE STRONGEST IN THE HIGHER ELEVATIONS... 
  ESPECIALLY ALONG THE RIDGE CRESTS. 

$$

WVZ045-220415-
/O.NEW.KRNK.FZ.W.0006.101022T0600Z-101022T1300Z/
GREENBRIER-
INCLUDING THE CITIES OF...LEWISBURG...QUINWOOD...DUO...RAINELLE
404 PM EDT THU OCT 21 2010

...FREEZE WARNING IN EFFECT FROM 2 AM TO 9 AM EDT FRIDAY...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 2 AM TO 9 AM EDT FRIDAY. 


* LOCATIONS...COLDEST IN THE HIGH ELEVATIONS...BUT MOST LOCATIONS
  WILL LIKELY DROP BELOW FREEZING. 

* TEMPERATURES...28 TO 32 DEGREES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

VAZ007-009-WVZ042>044-220415-
/O.NEW.KRNK.FR.Y.0006.101022T0600Z-101022T1300Z/
TAZEWELL-SMYTH-MERCER-SUMMERS-MONROE-
INCLUDING THE CITIES OF...TAZEWELL...MARION...BLUEFIELD...
FLAT TOP...HINTON...HIX...UNION
404 PM EDT THU OCT 21 2010

...FROST ADVISORY IN EFFECT FROM 2 AM TO 9 AM EDT FRIDAY...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 2 AM TO 9 AM EDT FRIDAY. 


* LOCATIONS...WIDESPREAD FROST IN THE VALLEYS AND OTHER SHELTERED
  AREAS. SCATTERED FROST POSSIBLE ELSEWHERE.

* TEMPERATURES...AROUND 32 DEGREES. A FEW DEEPER VALLEYS MAY SEE
  TEMPERATURES DROP TO NEAR 30 DEGREES FOR A FEW HOURS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this wind advisory went out at Oct 20, 3:25 PM EDT, 11 minutes earlier.

Area forecast discussion, Oct 20, 3:25 PM EDT, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
325 PM EDT WED OCT 20 2010

.SYNOPSIS...
BRIEF WEAK HIGH PRESSURE RETURNS TONIGHT INTO THURSDAY MORNING. A
STRONG YET DRY COLD FRONT WILL SWEEP THROUGH THE REGION THURSDAY
AFTERNOON. STRONGER HIGH PRESSURE IS OVERHEAD FRIDAY NIGHT. WARM
SOUTHWESTERLY WINDS RETURN THIS WEEKEND THROUGH EARLY NEXT WEEK AS
HIGH PRESSURE SETTLES OFF THE SOUTHEASTERN UNITED STATES.

&&

.NEAR TERM /THROUGH THURSDAY/...
SHORT WAVE WAS OVER EASTERN VIRGINIA LATE THIS AFTERNOON AND MOVING
NORTHEAST TO THE DELMARVA COAST. RAINFALL HAS ENDED ACROSS ALL OF
THE COUNTY WARNING AREA AND THE CLEARING LINE ON THE WEST SIDE OF
THE SHORT WAVE WAS JUST EAST OF THE BLUE RIDGE. THE SURFACE LOW WAS
OVER EASTERN NORTH CAROLINA.

AS THE LOW MOVES OFFSHORE AND LOW LEVEL WINDS BECOME WEST TO
NORTHWEST DRIER AIR COMES INTO THE REGION. SURFACE DEW POINTS FOR
MUCH OF THE FORECAST AREA BY THURSDAY MORNING. WINDS WILL DECOUPLE
AS A SHALLOW SURFACE BASED INVERSION FORMS LATE TONIGHT. IN A FEW
SHELTERED AREAS FROST IS POSSIBLE EARLY THURSDAY MORNING. ALSO ADDED
PATCHY FOG IN THE EAST AHEAD OF WHERE THE SURFACE DEW POINT DROPS.

ANOTHER SHORT WAVE NOW IN THE WESTERN GREAT LAKES WILL MOVE
SOUTHEAST AND PUSH A COLD FRONT THROUGH THE FORECAST AREA ON
THURSDAY. EVEN AHEAD OF THE FRONT EARLY THURSDAY MORNING...THE LOW
LEVEL JET INCREASES TO AROUND 40 KNOTS...SO BY MORNING....HIGHER
ELEVATIONS WILL BEGIN TO HAVE GUSTY WEST WINDS.

ONCE THE FRONT GOES BY AND DEEP MIXING BEGINS THURSDAY
MORNING...SURFACE DEW POINTS WILL DROP INTO THE 20S AND 30S AS DRIER
AIR WORKS DOWN TO THE SURFACE AND WINDS WILL BECOME STRONG AND
GUSTY...ESPECIALLY ALONG AND JUST EAST OF THE BLUE RIDGE WHERE THE
WIND WILL BE ACCELERATING DOWN THE EAST SLOPES OF THE MOUNTAINS. A
WIND ADVISORY WILL BE ISSUED ALONG THE BLUE RIDGE FOR THURSDAY.

THERE MAY BE A BIG SPREAD IN LOW TEMPERATURES TONIGHT WITH THE
VALLEYS BECOMING LIGHT AND VARIABLE AND THE RIDGES STAYING
MIXED...PRIMARILY AFTER MIDNIGHT. STAYED CLOSE TO GUIDANCE FOR HIGHS
ON THURSDAY.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
CENTER OF HIGH PRESSURE WILL ARRIVE ACROSS SE WEST VA JUST ABOUT
AT DAWN FRIDAY. TEMP FORECAST IS TRICKY CONSIDERING WINDS WILL
REMAIN UNTIL AFTER MIDNIGHT, FOR THAT REASON...LEFT ANY
FROST/FREEZE MENTION OUT OF THE WEATHER GRIDS ALTHOUGH IT STILL
REMAINS A POSSIBILITY IN THE COLDEST VALLEYS OF THE EXTREME SW.
HIGH PRESSURE IS DIRECTLY OVERHEAD FRIDAY WITH H85 TEMPS A COMING
IN A LITTLE COLDER THAN YESTERDAY SO MAX T WAS COOLED...BUT MOS
SOMETIMES UNDERESTIMATES DOWNSLOPE WARMING. ALTHOUGH WAA IS RAPID
FRIDAY NIGHT...THIS WILL ONLY SERVE TO STRENGTHEN INVERSION AND
AMPLIFY DECOUPLING IN THE VALLEYS...WHERE A FREEZE IS POSSIBLE.
DID GO A FEW DEGREES BELOW GUIDANCE IN SPOTS. EXPECTING A BIG
DIFFERENCE BETWEEN MOUNTAIN TOPS AND VALLEYS WITH H85 TEMPS TO 10C
BY 12Z SATURDAY. LARGE DIURNAL FOR SATURDAY WITH H85 ADJUSTMENTS
PLACING MAX T IN THE UPPER 60S AND LOWER 70S.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
TEMPERATURES FIGURE TO BE MUCH ABOVE NORMAL THROUGH THE PERIOD AS
UPPER HEIGHTS BUILD AHEAD OF A CLOSED UPPER LOW BEING EJECTED FROM
THE SONORAN DESERT TO THE UPPER MIDWEST. H85 TEMPS INTO THE LOWER
TEENS WILL ALLOW MANY AFTERNOON TEMPS TO CROSS 70F SUNDAY. A
DAMPENED DISTURBANCE WILL RACE EAST UNDERNEATH THE EJECTED LOW
THANKS TO FAST PACIFIC ZONAL FLOW BY EARLY NEXT WEEK...WITH SOME
SHOWERS POSSIBLY LATER MONDAY AND INTO TUESDAY. ANOTHER SHOT OF WARM
AIR ARRIVES FOR WEDNESDAY/THURSDAY WITH A STRENGTHENING SOUTHEASTERN
RIDGE OF HIGH PRESSURE. THE NEXT CHANCE OF SHOWERS AND EVEN
THUNDERSTORMS COMES WITH WHAT MAY BE A STRONG COLD FRONT LATE NEXT
WEEK.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
A SHORT WAVE AND ASSOCIATED SURFACE LOW PRESSURE SYSTEM CONTINUED
TO MOVE EAST TOWARD THE VIRGINIA/NORTH CAROLINA COAST. WEST EDGE
OF THE RAIN AND IFR CLOUDS HAD REACHED THE BLUE RIDGE SO EXPECT
ROA TO IMPROVE TO VFR AT THE BEGINNING OF THE FORECAST.

ANOTHER UPPER SYSTEM CROSSING INTO THE GREAT LAKES THIS AFTERNOON
WILL PUSH A COLD FRONT THROUGH THE AREA ON THURSDAY. THE LOW LEVEL
JET INCREASES LATE TONIGHT WITH THIS FEATURE. MODELS ARE SHOWING A
WEST WIND AS HIGH AS 30-40 KNOTS ABOVE THE SURFACE BASED IN
VERSION AFTER 09Z TONIGHT. HAVE ADDED LOW LEVEL WIND SHEAR INTO
ALL OF THE TAFS (ROA...LYH...DAN...BLF...AND LWB) TO ACCOUNT FOR
THE LLJ.

ONCE DEEP MIXING BEGINS ON THURSDAY SURFACE WINDS WILL GUST OUT OF
THE WEST TO NORTHWEST. HIGH CONFIDENCE OF STRONG WINDS IN THE
DOWNSLOPE/LEE SIDE OF THE BLUE RIDGE WITH BUFKIT SHOWING THE
POTENTIAL FOR WIND GUSTS AROUND 40 KNOTS IN ROA.

HIGH PRESSURE WILL BUILD INTO THE REGION FROM FRIDAY INTO THE
WEEKEND...DIMINISHING THE WINDS. SOME MVFR/IFR FOG MAY DEVELOP IN
THE DEEPEST VALLEYS FRIDAY AND SATURDAY MORNINGS...BUT CONDITIONS
AS A WHOLE SHOULD BE VFR THROUGH SUNDAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...PM/KM
NEAR TERM...AMS
SHORT TERM...KM
LONG TERM...KM
AVIATION...AMS/PM
Hazardous weather outlook, Oct 20, 5:42 AM EDT, 9 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
542 AM EDT WED OCT 20 2010

NCZ004>006-020-VAZ043-044-058-059-210945-
STOKES-ROCKINGHAM-CASWELL-YADKIN-HENRY-PITTSYLVANIA-HALIFAX-
CHARLOTTE-
542 AM EDT WED OCT 20 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE COMBINATION OF STRONG GUSTY WINDS AND RELATIVE HUMIDITIES
FALLING INTO THE MIDDLE 20S MAY RESULT IN AN ELEVATED FIRE DANGER
THREAT THURSDAY AFTERNOON. THE FIRE DANGER WILL BE DEPENDENT ON
HOW MUCH RAIN OCCURS WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ003-019-VAZ022>024-032>035-045>047-210945-
SURRY-WILKES-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-
AMHERST-CAMPBELL-APPOMATTOX-BUCKINGHAM-
542 AM EDT WED OCT 20 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

WINDS MAY GUST TO 40 MPH AT TIMES IN THE HIGHER ELEVATIONS THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001-002-018-VAZ007-009>020-WVZ042>045-210945-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-MERCER-
SUMMERS-MONROE-GREENBRIER-
542 AM EDT WED OCT 20 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PATCHY FROST POSSIBLE IN THE SHELTERED MOUNTAIN VALLEYS TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

TEMPERATURES MAY APPROACH OR FALL TO SLIGHTLY BELOW FREEZING IN
SOME OF THE DEEPER MOUNTAIN VALLEYS LATE THURSDAY NIGHT UNTIL
SHORTLY AFTER DAYBREAK ON FRIDAY AND AGAIN SATURDAY MORNING.

WINDS MAY GUST TO 40 MPH AT TIMES THURSDAY...ESPECIALLY IN THE
HIGHER ELEVATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Nearby

Wind Advisories in Virginia, 2010Wind Advisories in North Carolina, 2010Every wind advisory in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.